Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Aug 19, 2021, 6:55 PM EDT for Berkeley County, South Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2021, 6:55 PM EDT (22:55 UTC)
- Expired
- Aug 19, 2021, 7:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, SC
- Hail
- 0.00 in
- Wind
- 55
County Berkeley County, SC
The radar
The Columbia radar (KCAE), 110 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
238
WWUS82 KCHS 192255
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
655 PM EDT Thu Aug 19 2021
SCZ045-192330-
Inland Berkeley-
655 PM EDT Thu Aug 19 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...
At 655 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Eastern Lake
Marion to 6 miles south of Cross, and moving northeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Moncks Corner, Bonneau, Southern Lake Moultrie, Eadytown, Cross,
Northern Lake Moultrie, Bonneau Beach and Eastern Lake Marion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie and the eastern portions of Lake Marion
should seek safe harbor immediately. If caught on the open water,
stay as low as possible and wear a personal flotation device.
Remember, if you can hear thunder you are at risk for being struck by
lightning.
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3321 7995 3323 8028 3328 8029 3330 8025
3345 8022 3344 8021 3345 8021 3346 8015
3345 8014 3348 8015 3350 8012 3350 8009
3351 8008 3350 8002 3351 7999
TIME...MOT...LOC 2255Z 240DEG 15KT 3347 8026 3324 8019
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 19, 6:07 PM EDT, 48 minutes earlier.
Area forecast discussion, Aug 19, 6:07 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Charleston SC 607 PM EDT Thu Aug 19 2021 .SYNOPSIS... The region will remain positioned between an inland trough and Atlantic high pressure into mid next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Convection will continue along the sea breeze and outflow boundaries through at least mid evening given MLCAPE as great as 3000-3500 J/kg and Normalized CAPE of .20 to .25. Given considerable moisture with PWat over 2 inches and CINH only slowly increasing, we still have scattered convection to occur. DCAPE in excess of 1000 J/kg could result in some pulse storms generating strong wind gusts, with a non-zero risk of isolated severe. Given the potential for training and weak upper difluence, locally heavy rains can result in at least minor flooding in places. High tide early this evening could complicate the situation in some coastal areas. Previous discussion... The surface pattern features a small area of high pressure offshore, and a second area to our southwest in the Gulf of Mexico. Meanwhile, a trough is near the coast. This pattern is yielding WSW winds across our area. These winds initially kept the sea breeze pinned. But the sea breeze has overcome them and is now moving inland. There is a lot of instability across our area, owing to highs in the lower 90s, and mid 90s in some locations. The SPC Mesoscale Analysis continues to have MLCAPEs peaking in the ~3,500-4,000 J/kg over the next few hours. Additionally, DCAPEs are up to 1,000 J/kg. Though, shear is almost non-existent. It's not out of the question we could have a borderline pulse severe thunderstorm with damaging wind gusts into this evening. We will note that the CAMs vary quite a bit on the evolution of the convection into the evening and overnight hours. Similar differences are found with the synoptic models. We anticipate the bulk of the convection to be mainly along the sea breeze, and a bit less elsewhere into this evening. Then, another round of weakening convection could move into our area from the west, aided by some mid/upper level support. Regardless, late tonight should be mainly dry for a vast majority of our area. Low temperatures are forecast to be in the mid to upper 70s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... Aloft, a trough will remain positioned just inland of the region, while several hundred miles offshore Tropical Cyclone Henri slowly moves east-northeastward. Shortwave energy associated with the trough aloft will work over the forecast area, enhancing the risk for showers/thunderstorms. The atmosphere remains moist, with PWATs forecast to be over 2 inches through the next several days. Temperatures will remain slightly above normal, with heat indices approaching 100 to 105 degrees each afternoon. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... In the early portion of the week a trough aloft will be positioned over or just east of the region. This feature will provide shortwave energy and necessary forcing for showers and thunderstorms, in addition to the forcing driven by the afternoon sea breeze. Temperatures will continue to be slightly above normal, with heat indices approaching 100. By mid week, high pressure begins to build back into the forecast area, bringing more diurnally driven showers and thunderstorms. Temperatures will return to closer to normal for this time of year. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... 18Z TAFs: Mainly VFR. Convection is developing across our area this afternoon, most notably along the sea breeze. The bulk of the convection should remain near the sea breeze, but other pockets should continue to form elsewhere. Since there remains a reasonable chance for impacts to the TAF sites, we maintained the TEMPO groups from 19-23Z. Though, amendments will be issued if radar trends indicate otherwise. Models differ on how long it'll take for the convection to dissipate this evening, so we leaned towards VCTS going longer with the anticipation that it can be trimmed with the next set of TAFs. Overnight into Friday, VFR should prevail. Extended Aviation Outlook: Brief flight restrictions are possible with afternoon/evening showers and thunderstorms. && .MARINE... Tonight: The coastal waters will remain sandwiched between a narrow area of high pressure just to our east and a trough inland. This synoptic pattern will yield SSW winds 10 or 15 kt this evening, becoming west after midnight. As for seas, longer period swell associated with Tropical Cyclone Henri will migrate through our waters. Seas will average 2-3 ft. Friday through Tuesday: Tropical Cyclone Henri is forecast to drift further towards the East Coast, while remaining several hundred miles offshore. Swell from Henri could begin affecting the coastal waters Friday afternoon and persist through Saturday. Seas could approach or even exceed 6 feet depending on the track of Henri, especially in the 20 to 60 nm GA waters. Atlantic high pressure will prevail thereafter, with winds generally southwest around 15 knots. Rip Currents: Due to swell from Tropical Cyclone Henri there is a moderate risk of rip currents Friday and Saturday. There could even be a high risk if swells are larger and/or longer in period, especially since we had several rip currents at Tybee earlier today. && .TIDES/COASTAL FLOODING... Tides/Coastal Flooding...Tide levels are forecast to reach marginal Coastal Flood Advisory levels around Charleston during the Friday night high tide and possibly Saturday night as well, mainly due to the full moon and swells from tropical cyclone Henri well offshore. Thus, minor coastal flooding will be possible, with flooding being exacerbated if heavy rain falls around the same time. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE... TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 19, 3:41 PM EDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 341 PM EDT Thu Aug 19 2021 AMZ330-350-352-354-374-201945- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 341 PM EDT Thu Aug 19 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052- 201945- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 341 PM EDT Thu Aug 19 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ049-050-201945- Coastal Colleton-Charleston- 341 PM EDT Thu Aug 19 2021 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Coastal Flooding...Tide levels are forecast to reach marginal Coastal Flood Advisory levels around Charleston during the Friday night high tide and possibly Saturday night as well, mainly due to the full moon and swells from tropical cyclone Henri well offshore. Thus, minor coastal flooding will be possible, with flooding being exacerbated if heavy rain falls around the same time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ048-051-201945- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Jasper- 341 PM EDT Thu Aug 19 2021 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Aug 19, 4:23 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
423 PM EDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM RIP CURRENTS TYBEE ISLAND 31.99N 80.85W
08/19/2021 CHATHAM GA LIFEGUARD
NUMEROUS RIP CURRENTS HAVE BEEN SPOTTED BY THE TYBEE
ISLAND LIFEGUARDS THROUGHOUT THE AFTERNOON SOUTH OF 7TH
STREET. THERE WERE THREE ASSISTS JUST SOUTH OF THE PIER
AROUND 2 PM WITH NO INJURIES REPORTED.
&&
EVENT NUMBER CHS2100573Special weather statement, Aug 19, 6:25 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Charleston SC
625 PM EDT Thu Aug 19 2021
SCZ043>045-192300-
Inland Berkeley-Inland Colleton-Dorchester-
625 PM EDT Thu Aug 19 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON, BERKELEY
AND DORCHESTER COUNTIES...
At 624 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Dorchester to
near Canadys, and moving east at 5 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Summerville, Givhans Ferry State Park, Dorchester, Ridgeville,
Cottageville, Round O, Givhans and Jedburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3319 8003 3302 8015 3302 8016 3301 8018
3299 8016 3289 8023 3289 8047 3299 8070
3324 8037
TIME...MOT...LOC 2224Z 281DEG 6KT 3319 8036 3302 8058
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Aug 19, 6:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
655 PM EDT Thu Aug 19 2021
SCZ045-192330-
Inland Berkeley-
655 PM EDT Thu Aug 19 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...
At 655 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Eastern Lake
Marion to 6 miles south of Cross, and moving northeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Moncks Corner, Bonneau, Southern Lake Moultrie, Eadytown, Cross,
Northern Lake Moultrie, Bonneau Beach and Eastern Lake Marion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie and the eastern portions of Lake Marion
should seek safe harbor immediately. If caught on the open water,
stay as low as possible and wear a personal flotation device.
Remember, if you can hear thunder you are at risk for being struck by
lightning.
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3321 7995 3323 8028 3328 8029 3330 8025
3345 8022 3344 8021 3345 8021 3346 8015
3345 8014 3348 8015 3350 8012 3350 8009
3351 8008 3350 8002 3351 7999
TIME...MOT...LOC 2255Z 240DEG 15KT 3347 8026 3324 8019
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 5:35 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston, Dorchester | 115 min |
| Aug 19, 6:12 PM EDT | Areal Flood Advisory | CHS | Charleston | 60 min |
| Aug 19, 6:25 PM EDT | Special Weather Statement | CHS | Dorchester | 35 min |
| Aug 19, 6:31 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Dorchester | 59 min |
| Aug 19, 7:08 PM EDT | Special Weather Statement | CHS | Berkeley | 37 min |
| Aug 19, 7:28 PM EDT | Special Weather Statement | CHS | Berkeley | 32 min |
| Aug 19, 7:45 PM EDT | Special Weather Statement | CHS | Berkeley | 30 min |
| Aug 19, 7:57 PM EDT | Special Weather Statement | CHS | Berkeley | 33 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.